A Guide to 7 Medications That May Cause Weight Gain

Medically Reviewed By Ami Patel PharmD, BCPS

Some medications may cause weight gain as a side effect. Examples include corticosteroids, antidepressants, and certain diabetes medications. If you have concerns, you may be able to manage medication-induced weight gain by adjusting your lifestyle and eating plan. However, if this isn’t enough, your doctor may recommend adjusting your dosage or switching to a different medication.

This article discusses 7 common medications that may cause weight gain.

1. Corticosteroids

An assortment of pills and tablets set against a light pink background
Marc Tran/Stocksy United

Corticosteroids may cause an increase in appetite that leads to weight gain if taken frequently or in large doses. These medications, including prednisone (Deltasone) and hydrocortisone (Cortef), are often used Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source to treat inflammatory conditions like arthritis, asthma, or inflammatory bowel disease.

Corticosteroids may also change Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source the way your body distributes fat. It tends to accumulate in the face, neck, back, and abdomen. This side effect depends on how much and how long you take corticosteroids.

Adjusting your eating plan and getting more physical activity may help. Any weight gain typically resolves within a few months of stopping the medication.

2. Antidepressants

Some antidepressant medications are more likely than others to cause weight gain by directly affecting Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source your metabolism or indirectly impacting it by affecting your appetite.

According to a large population study Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source published in 2018, antidepressants that were most associated with weight gain include:

  • mirtazapine (Remeron), a tetracyclic antidepressant
  • serotonin uptake inhibitors like trazodone (Desyrel)
  • serotonin and norepinephrine reuptake inhibitors like duloxetine (Cymbalta)
  • selective serotonin reuptake inhibitors like citalopram (Celexa)
  • tricyclic antidepressants like amitriptyline (Elavil)

It’s important to note that not everyone responds to antidepressants in the same way, so your experience may be different. If you do experience weight gain and you’re concerned, your doctor may be able to recommend a different medication.

Learn more about managing the side effects of antidepressants.

3. Antipsychotic medications

Like antidepressants, some antipsychotic medications affect weight more than others. Antipsychotics may cause Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source weight gain through appetite stimulation and changes in metabolism.

A 2017 review of several studies Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source noted that some second-generation medications, such as clozapine (Clozaril) and olanzapine (Zyprexa), are more associated with weight gain. Medications like aripiprazole (Abilify) and ziprasidone (Geodon) may have less of an influence on your weight.

Talk with your doctor to find out which medication might be right for you.

4. Antiseizure medications

Antiseizure medications, which are often used to treat epilepsy and other seizure disorders, affect brain chemicals and metabolism and may cause weight changes as a side effect. Examples of medications that may lead Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source to weight gain include carbamazepine (Tegretol) and valproic acid (Depakote).

However, some antiseizure medications may also be associated with weight loss, such as:

  • lamotrigine (Lamictal)
  • topiramate (Topamax)
  • zonisamide (Zonegran)

If you’re experiencing weight gain during your current medication treatment and you have concerns, you can consider talking with your doctor about whether switching may be beneficial.

5. Diabetes medications

Though some diabetes medications like semaglutide (Ozempic) are associated with weight loss, others may cause weight gain by stimulating your body to release insulin. Classes of diabetes medications that may lead to weight gain as a side effect Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source include:

  • thiazolidinediones, such as pioglitazone (Actos)
  • sulfonylureas, such as glipizide (Glucotrol)
  • meglitinides, such as repaglinide (Prandin)
  • insulins, including insulin glargine (Basaglar)

However, the health benefits of managing blood sugar levels typically outweigh this side effect. If you have concerns about weight gain, adjusting your eating plan and increasing physical activity levels can help with weight management.

Learn more about 10 commonly prescribed oral medications for type 2 diabetes.

6. Beta-blockers

Beta-blockers, which are often used to manage high blood pressure, may cause weight gain by affecting your metabolism. They may also increase Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source fatigue, which in turn can lower physical activity levels and promote fat accumulation in the abdomen.

Examples of beta-blockers that may cause weight gain include atenolol (Tenormin) and propranolol (Inderal).

Learn more about medications for high blood pressure.

7. Birth control medications

Evidence on the effects of birth control medications on weight has been mixed Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source , with some studies showing an association with weight gain and others showing insignificant weight changes.

The type of birth control you use may influence your experience. For example, per a 2016 research review Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source , combined oral contraceptives — those that contain both estrogen and progesterone — may have more of an impact on your metabolism than birth control methods only containing progesterone.

Birth control medications may also cause water retention. If you think your birth control may be causing weight gain and you have concerns, you can talk with your doctor about alternative medications.

Learn more about birth control pills and weight gain.

What you can do

If your medication is causing weight gain as a side effect and you have questions, you may want to talk with your doctor about switching medications or adjusting your dosage.

Your doctor may also suggest making lifestyle and eating plan adjustments, such as getting regular physical activity and eating more Trusted Source Centers for Disease Control and Prevention (CDC) Governmental authority Go to source fruits, vegetables, and whole grains, to help you maintain a moderate weight.

If your condition makes it difficult for you to adjust your routine, talk with your doctor about other ways to avoid medication-related weight gain.

Learn more about when to consider professional help for weight loss if that’s what you are working toward.

Summary

A variety of medications may cause weight gain as a side effect, including antidepressants, corticosteroids, and beta-blockers. If you think a medication you’re taking is leading to weight gain and you have concerns, talk with your doctor about alternative medications or ways to maintain a moderate weight.

Was this helpful?
432

Medical Reviewer: Ami Patel PharmD, BCPS
Last Review Date: 2023 Dec 8
View All Weight Control and Obesity Articles
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for informational purposes only. It is not a substitute for professional medical advice, diagnosis or treatment. Never ignore professional medical advice in seeking treatment because of something you have read on the site. If you think you may have a medical emergency, immediately call your doctor or dial 911.